Format

Send to

Choose Destination
Clin Neuropharmacol. 2015 Sep-Oct;38(5):206-8. doi: 10.1097/WNF.0000000000000100.

Serotonin Syndrome Induced by Fentanyl in a Child: Case Report.

Author information

1
Section of Neurosurgery/Neurocritical Care, Hospital CMQ Premiere, Puerto Vallarta, Jalisco, Mexico.

Abstract

Serotonin syndrome (SS) is a potentially fatal condition associated with increased serotonergic activity in the central nervous system that can be attributed to certain drugs or interactions between drugs. There are some published articles reporting this syndrome caused by the combination of fentanyl and selective serotonin reuptake inhibitors antidepressants in adult patients; however, there are no reports of SS associated to the use of fentanyl as a single causative agent. The author reports a case of a 7-year-old boy who was admitted to the emergency department with neurological deterioration secondary to an intracerebral hemorrhage. The patient was operated to remove the bleeding. Postoperatively, he experienced a diversity of progressive neurological signs (shivering, tremor, hypertonia, hyperreflexia, clonus, bilateral mydriasis, and intracranial hypertension), which were initially considered to be signs of neurological deterioration, but finally, it was proved that they were part of a SS caused by fentanyl.The absence of concomitant use of another medications known to induce SS and the dramatic improving observed after stopping fentanyl strongly indicates that fentanyl was the causative agent in this case of SS.Fentanyl is a medication used frequently, and therefore, clinicians should be aware of this potential adverse effect when this drug is administered.

PMID:
26366964
DOI:
10.1097/WNF.0000000000000100
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center